Wisconsin, 2025High Wind in Wisconsin, December 20, 2025
December 20, 2025 · NWS GRB · 1 event in 1 county or zone
A clipper system tracking through the western Great Lakes brought a surge of arctic air and very gusty westerly winds of 40 to 60 mph during the afternoon on Saturday (12/20). The highest wind gust was 61 mph, measured at the Wausau airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system tracking through the western Great Lakes brought a surge of arctic air and very gusty westerly winds of 40 to 60 mph during the afternoon on Saturday (12/20). The highest wind gust was 61 mph, measured at the Wausau airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 20, 11:18 AM CST, 2 hours 42 minutes earlier. Its key messages:
- Light snow this morning over northern WI, with the highest accumulations near 2" near the MI border. Chance (30-50%) of light snow or a light wintry mix over central and east-central WI with snow accumulations under a half inch.
- Gusty west winds of 30-40 mph late this morning and afternoon will create some blowing/drifting snow, especially on north- south roads.
- Next round of light snow (wintry mix?) arrives Sunday evening into Monday.
- Below normal temps arrive tonight into Sunday, then above normal readings for most of next week.
Area forecast discussion, Dec 20, 11:18 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1118 AM CST Sat Dec 20 2025
.KEY MESSAGES...
- Light snow this morning over northern WI, with the highest
accumulations near 2" near the MI border. Chance (30-50%) of
light snow or a light wintry mix over central and east-central
WI with snow accumulations under a half inch.
- Gusty west winds of 30-40 mph late this morning and afternoon
will create some blowing/drifting snow, especially on north-
south roads.
- Next round of light snow (wintry mix?) arrives Sunday evening
into Monday.
- Below normal temps arrive tonight into Sunday, then above normal
readings for most of next week.
&&
.DISCUSSION...
Issued at 327 AM CST Sat Dec 20 2025
The latest clipper system will quickly traverse the region today,
with another surge of arctic air behind it. After a very impressive
virga show on radar through the overnight hours, light snow/flurries
will continue to expand and become heavier early this morning
across northern WI, with a round of moderate to briefly heavy snow
after 10-11z, as a couple rounds of strong FGEN moves through.
Still looking like a quick 1-2" snow event for locations along and
north of Hwy 8 (Probs of 1" of snow over 90% near the MI border,
but quickly decrease to 30% as you work toward Hwy 29). But some
dry air will likely cut into totals in most locations. As the
front and FGEN sink south later this morning, a brief burst of
precip is possible across east-central WI, but models are not in
great agreement whether the forcing and overcome the dry air.
Think the dry air will mostly win out, but a short period of
precip is possible, with HREF probs of at least 0.01" above 50%.
So will continue with 30-50% PoPs but keep QPF under 0.05". All
snow is expected across the north as profiles will remain cold
enough. However, as you work south, a warm nose initially between
800-750mb then a secondary nose around 900mb will lead to a little
mixed precip (freezing rain or sleet) if we can sufficiently
saturate. Any freezing rain would freeze on any untreated roads as
road temps remain below freezing. The freezing rain threat looks
to decrease after 9am as the colder air aloft arrives. Any precip
looks to exit by 18z, with lingering lake effect snow showers over
far north-central WI late this afternoon into tonight with only
minor accumulation.
Winds will turn to the west behind the front and become gusty as
winds at 900mb peak around 50 kts early this afternoon. Expect
surface gusts of 30-40 mph this afternoon (a few locally higher),
slowly diminishing this evening. The gusty winds will create some
drifting snow of the newly fallen snow, especially on north-south
roads.
Next chance for precip arrives on Sunday evening into Monday as a
strong push of WAA arrives from the southwest. Looking like mainly
snow for the majority of the event. There is an initial period
with a small warm nose aloft, but it looks like that will be
erased as the column cools/saturates, so will not have any
freezing rain mentioned Sunday night. However, as we lose some of
the mid-level moisture and ice production, there is a chance of
some freezing drizzle mixing in as the precip ends on Monday.
Temps could also warm sufficiently to change some of the precip to
rain or drizzle over the south on Monday. Minor winter impacts
are possible due to the snow and freezing drizzle.
Temps ahead of the front today will climb into the upper 20s to
low 30s across eastern WI, with temps falling quickly behind the
front into the single digits and teens by early evening. A cold
night is on tap tonight with lows in the single digits above/below
zero for most location, with wind chills between -5 and -20.
Sunday will be cold with highs mainly in the teens to around 20.
Temps jump back above normal for the rest of the week with highs
mainly in the 30s, with some 40s looking more and more likely on
Christmas Day.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1118 AM CST Sat Dec 20 2025
Westerly winds will increase to 15 to 25 kts with gusts up to 35
kts this afternoon and evening as a cold front moves through.
Winds will slowly diminish overnight and will subside to under
10 kts on Sunday for most areas under the influence of high
pressure.
The highest chances for MVFR ceilings and snow showers will be
across north-central Wisconsin into tonight. There is a lower
probability (20 to 40%) for patchy MVFR ceilings for a time
later this afternoon and evening with the arrival of the colder
air. Despite the gusty winds, confidence was not high enough to
mention any visibility reductions from drifting/blowing snow.
&&
.MARINE...
Issued at 327 AM CST Sat Dec 20 2025
Southwest winds gusting to 30 kts (with an isolated gale gusts)
will continue this morning, then shift to the west this afternoon
behind a cold front. As the better mixing arrives with the
strongest push of cold air advection this afternoon/evening, gale
force gusts are expected. Waves up to 12 feet are expected on
Lake Michigan, then will subside to 3-6 feet as winds become
offshore. On the bay, some ice coverage will limit wave action,
with ice-free areas seeing waves up to 6 feet. Current start
times for the Small Craft Advisory and Gale Warning look to be in
good shape. The Gale Warning might need to be extended by a couple
hours or a short Small Craft Advisory may be needed after the
gale expires to allow winds and waves to subside.
Ice floe threat will be present for a time this morning due to the
south winds and some ice cover on the bay, but as winds turn to
the west, the ice floe risk should decrease.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
WI...None.
MARINE...Small Craft Advisory until 3 PM CST this afternoon for LMZ521-
522-541>543.
Gale Warning from 3 PM this afternoon to midnight CST tonight
for LMZ521-522-541>543.
&&
DISCUSSION...Bersch
AVIATION...JM
MARINE...BerschHazardous weather outlook, Dec 20, 3:54 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
354 AM CST Sat Dec 20 2025
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
354 AM CST Sat Dec 20 2025
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Light to moderate snow this morning across northern Wisconsin will
create snow covered roads, especially along and north of Hwy 8.
Light snow, patchy freezing rain or sleet is possible this morning
south of Highway 29. The snow and any mixed precipitation could
result in hazardous travel conditions.
Gusty west winds may produce blowing and drifting snow, especially
on north-south roads.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow or a wintry mix will be possible Sunday evening into
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements and any
icing to the National Weather Service in Green Bay.
LMZ521-522-541>543-211000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
354 AM CST Sat Dec 20 2025
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Gusts up to gale force are possible this morning, with gale force
gusts expected late this afternoon into tonight. Freezing spray
will be possible as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
Bersch
In the hours before
Special weather statement, Dec 20, 12:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1231 PM CST Sat Dec 20 2025
WIZ005-010>013-202145-
Vilas-Oneida-Forest-Florence-Northern Marinette County-
1231 PM CST Sat Dec 20 2025
...Gusty Winds and Patchy Blowing Snow This Afternoon...
Westerly winds, gusting 30 to 40 mph at times, combined with light
snow accumulations from early this morning will lead to patchy
blowing and drifting snow this afternoon, locally reducing
visibility at times, especially in less sheltered areas.
If driving, be prepared for changes in visibility and slippery
stretches on roads. Slow down and increase distance between
vehicles.
Special weather statement, Dec 20, 1:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
127 PM CST Sat Dec 20 2025
WIZ018>022-030-031-035>040-045-048>050-073-074-202300-
Lincoln-Langlade-Menominee-Northern Oconto County-Door-Marathon-
Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-
Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
127 PM CST Sat Dec 20 2025
...Gusty Winds This Afternoon...
Strong westerly winds will gust 35 to 45 mph at times this
afternoon behind a cold front. Be prepared for difficult travel,
especially for high profile vehicles traveling on north to south
oriented roads. Secure any loose objects that may be blown due to
the gusty winds.
In addition, patchy blowing and drifting snow may occur in
unsheltered areas where fresh snow has fallen.
High Wind, Marathon
- When
- December 20, 2:00 PM CST to 3:00 PM CST
- Where
- Marathon forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Winds as high as 61 mph were measured at the Wausau airport during the afternoon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 20 to 22, 20251 death · 2 events
- Cold in California, December 20, 20251 death · 1 event
- Winter Storm and High Wind in Wyoming, December 20 to 22, 202593 kt wind · 5 events
- Marine High Wind in Lake Superior, December 20, 202559 kt wind · 4 events
- Winter Weather in Colorado, December 20, 20251 event
- Heavy Snow in Idaho, December 20 to 21, 20251 event
- High Wind in Michigan, December 20, 202551 kt wind · 1 event
- Marine High Wind in Lake Michigan, December 20, 202553 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298277.